Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 58, NWS Atlanta, GA

January 10, 2024Washington County, Wilkinson County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 10, 2024, 1:54 PM EST for Washington County, Wilkinson County, Georgia. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2024, 1:54 PM EST (18:54 UTC)
Expired
Jan 13, 2024, 9:20 AM EST
In force
67 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River at Avant Mine near Oconee (OCOG1).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02223056, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 10, 12:32 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 10, 12:32 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1232 PM EST Wed Jan 10 2024

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 422 AM EST Wed Jan 10 2024

The period of relative calm before the next storm system to impact
Georgia will be encompassed by the short term period today and
Thursday. At the time of this writing, a deep closed 500 mb low is
centered over the southern Great Lakes, with a shortwave rotating
around the southeastern periphery of the low. A strengthening
surface low associated with this system is extending a cold front
(the same one that pushed through the forecast area yesterday) off
the Southeast Atlantic coast. Westerly winds remain strong behind
this front, with winds speeds remaining 15-20 mph with gusts as high
as 30 mph. As the aforementioned shortwave rotates through the area,
it has brought a reinforcing shot of cool and dry air. As such,
temperatures this morning will be in the low to mid 30s across the
majority of the area, with upper 20s in the higher elevations of far
northeast Georgia. Wraparound moisture on the back side of the low
pressure system is keeping a cloud deck between 2000-3000 ft in
place across north Georgia and central Georgia. Due to the
combination of the near-freezing temperatures and lingering
moisture, it is possible to see some scattered light snow showers
across far north Georgia and the western facing mountain slopes
before sunrise. Additional light snowfall accumulations will be
possible, but no significant impacts are expected.

As the low pressure system continues to move away to the northeast,
these snow chances will come to an end early this morning. Cloud
cover will persist through much of the daytime today before
gradually diminishing during the afternoon hours. Winds will
similarly weaken throughout the day as the system moves away and the
surface pressure gradient loosens. High temperatures this afternoon
will range from 3-6 degrees below climatological averages, in the
mid to upper 40s in north Georgia and in the low to mid 50s in
central Georgia. Overnight conditions will be cool and clear, with
radiational cooling allowing temperatures on Thursday morning to
once again drop into the low 30s across the majority of the area.

The upper level flow will become southwesterly over the Southeast as
troughing digs into the western CONUS. Meanwhile, surface high
pressure will move northward along the Southeast Atlantic coast,
with low level winds shifting to southerly as a result. The
combination of these factors will promote the advection of warm and
moist air from the Gulf. High temperatures on Thursday afternoon
will be in the upper 50s to low 60s. Meanwhile, dewpoints will begin
to climb from the low 30s on Thursday morning into the mid 40s by
the end of the period. Late Thursday, the trough will swing into the
Great Plains and become negatively tilted, at which point a surface
low to the east of the trough will begin to quickly intensify. A
cold front will extend southward from this low into the ArkLaTex and
into the northwest Gulf late Thursday night, advancing eastward as
the long term period begins.

King

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 422 AM EST Wed Jan 10 2024

Key Messages:

 - Another storm system will bring showers and thunderstorms to the
   area late Thursday night and Friday. Thunderstorms may be strong
   to severe.

 - Much colder temperatures forecast for early next week.

Another storm system will approach the area Thursday night, bringing
a chance of showers and thunderstorms. This system will lift NE on
Friday as a negatively tilted trough, reaching the Great Lakes by
Friday night. A large area of isentropic lift is forecast to
precede the low, with increasing MUCAPE and wind shear across most
of the forecast area. There will be a threat of severe weather with
this system during the day Friday across most of the County Warning
Area, although the threat will be lower across the extreme N due to
lingering cool air associated with a weak wedge. GFS MUCAPE values
are forecast to reach near 1000 J/kg as effective shear increases to
to near 45 knots in the Atlanta metro area. This will coincide
maximum daytime heating in the early afternoon, with surface
temperatures reaching over 60 degrees and dew points reaching the
mid 50s. Storm total rainfall amounts with this system are forecast
to range from around a third of an inch S of Columbus to close to an
inch across the NE GA mountains. Residents should continue to
monitor the latest forecast regarding this storm system.

A bit of snow will linger over the N mountains Friday night, but dry
weather is forecast to return on Saturday. Temperatures will be
rather cold over the weekend, with the potential of even colder
weather early next week. A weak southern stream storm system may
move along the Gulf Coast on Monday, bringing light rain amounts and
the chance for frozen precipitation across N GA. Temperatures by
Tuesday and Tuesday night may be 10 to 15 degrees below normal, but
there remains a substantial spread in ensemble temperatures during
this time frame. /SEC

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM EST Wed Jan 10 2024

Overall, clouds have mostly cleared out over the past couple of
hours and are expected to remain FEW250-SCT250 for most of the TAF
period. Winds from the west should start to lower throughout the
day to ~6-7KT around 00z tonight. Expecting some SCT120 to filter
in towards the end of the TAF period ~22z ahead of the rainfall on
Friday.

//ATL Confidence...18Z Update...
Medium on SCT120 timing.
High on all other elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          31  57  36  59 /   0   0  10 100
Atlanta         35  57  41  61 /   0   0  20 100
Blairsville     26  53  32  50 /   0   0  10 100
Cartersville    30  56  38  59 /   0   0  20 100
Columbus        34  60  44  68 /   0   0  30 100
Gainesville     32  55  37  53 /   0   0  10 100
Macon           33  60  41  68 /   0   0  20 100
Rome            31  57  40  60 /   0   0  20 100
Peachtree City  32  58  39  64 /   0   0  20 100
Vidalia         37  60  44  70 /   0   0  30 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....SEC
AVIATION...Hernandez
Hazardous weather outlook, Jan 10, 11:45 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1145 AM EST Wed Jan 10 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A storm system is expected to bring thunderstorms to the region
again Friday. Some of these storms may be severe. A dusting of snow
is possible across the northeast Georgia mountains Friday night. Much
colder temperatures are forecast for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jan 10, 9:37 AM EST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
937 AM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Rain             Tunnel Hill             34.85N 85.04W
01/09/2024  M5.00 inch       Whitfield          GA   Amateur Radio

            Measured rainfall report from a local HAM
            Radio Operator.

&&
Local storm report, Jan 10, 12:35 PM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1235 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Tstm Wnd Dmg     1 ESE Blackville        32.47N 82.58W
01/09/2024                   Treutlen           GA   Emergency Mngr

            Several trees down along GA Hwy 86 on north
            side of the county.

&&
Local storm report, Jan 10, 12:37 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1237 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     5 SSE Alamo             32.08N 82.75W
01/09/2024                   Wheeler            GA   Emergency Mngr

            A few trees down along Springhill Rd SSE of
            Alamo.

&&
Local storm report, Jan 10, 12:40 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1240 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     2 N Towns               32.03N 82.75W
01/09/2024                   Wheeler            GA   Emergency Mngr

            A few trees down along Farmers Rd SE of
            Scotland.

&&
Local storm report, Jan 10, 12:41 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1241 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     5 SSE Alamo             32.08N 82.75W
01/09/2024                   Wheeler            GA   Emergency Mngr

            Corrects previous tstm wnd dmg report from 5
            SSE Alamo. A few trees down along Springhill
            Rd SSE of Alamo.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:33 PM ESTRiver Flood WarningFFCCherokee19 hr
Jan 9, 8:41 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson3 days
Jan 9, 10:09 PM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe3 days
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Paulding16 hr
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Douglas46 hr
Jan 10, 5:06 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding16 hr
Jan 10, 5:13 AM ESTRiver Flood WarningFFCNewton, Rockdale21 days
Jan 10, 5:46 AM ESTRiver Flood WarningFFCTroup9 hr
Jan 10, 5:51 AM ESTRiver Flood WarningFFCButts, Henry, Newton9 hr
Jan 10, 5:54 AM ESTRiver Flood WarningFFCNewton, Walton21 days
Jan 10, 5:58 AM ESTRiver Flood WarningFFCFloyd9 hr
Jan 10, 7:41 AM ESTRiver Flood WarningFFCCatoosa24 hr
Jan 10, 10:11 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson6 days
Jan 10, 12:16 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding8 hr
Jan 10, 1:56 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee31 hr
Jan 10, 2:23 PM ESTRiver Flood WarningFFCCobb, Douglas6 hr
Jan 10, 3:48 PM ESTRiver Flood WarningFFCNewton29 hr
Jan 10, 5:03 PM ESTRiver Flood WarningFFCNewton51 hr
Jan 10, 5:35 PM ESTRiver Flood WarningFFCClarke, Oconee14 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.